Jump to content
CrazyBoards.org

Recommended Posts

Hey everyone,

So I just started seeing Neurologist for my migraines. Had bloodwork, Ct scan, etc. and all were clear. She has decided to start me on Depakote ER to help with migraine prevention. Start at 250mg for a week and then up to 500mg daily from there. Honestly, though, I'm scared to take it because of all of the side effects I could possibly get. Particularly the weight gain and liver issues. Also, she said to take it at bedtime which I'm leery about because I don't want it to ramp me up and mess up my sleep. Will it do that?

So can anyone reassure me that Depakote would be worth a shot for relief from my headaches. Anyone had any success on it without all the nasty side effects?

Thanks.

Edited by Erin83
Link to comment
Share on other sites

  • 4 weeks later...
On 3/10/2020 at 8:20 AM, Erin83 said:

Hey everyone,

So I just started seeing Neurologist for my migraines. Had bloodwork, Ct scan, etc. and all were clear. She has decided to start me on Depakote ER to help with migraine prevention. Start at 250mg for a week and then up to 500mg daily from there.

Very modest dosing. Seems that your neurologist is trying to take the dosing very slow. When I started for moderate hypomania, I did 250mg Days 1-3, 500mg Days 4-9, 750mg Day 10+ or something like that.

On 3/10/2020 at 8:20 AM, Erin83 said:

Honestly, though, I'm scared to take it because of all of the side effects I could possibly get. Particularly the weight gain and liver issues.

Weight gain for me has been mild. Haven't had any liver issues and that typically happens at doses of 1500mg+ which aren't generally used for migraine prevention. That's for acute mania or epilepsy.

On 3/10/2020 at 8:20 AM, Erin83 said:

Also, she said to take it at bedtime which I'm leery about because I don't want it to ramp me up and mess up my sleep. Will it do that?

Definitely not. Depakote increases the brain's GABA supply which is inherently going to make you feel sleepy. That's why your doctor told you to take it at night.

On 3/10/2020 at 8:20 AM, Erin83 said:

So can anyone reassure me that Depakote would be worth a shot for relief from my headaches. Anyone had any success on it without all the nasty side effects?

Thanks.

I don't take Depakote for headaches, but when I did get headaches, they were typically from tension in my face muscles, which was downstream of my mood and anxiety. So Depakote has helped to calm my nerves a little bit. I didn't get headaches often before Depakote, but thinking of it now I don't think I've had a serious headache to the magnitude of like a migraine since starting Depakote. Again, take it with a grain of salt, because I'm not typically one to get headaches. If I did, I would get like one bad headache a year. It would be a headache day, and the headache would just come and go throughout the day. Typically it happened around a seasonal change like from winter to spring when we start to have brief episodes of warm weather that quickly revert back to cold.

Link to comment
Share on other sites

Hey browri, thanks for responding :)

Yeah, I ended up starting it the evening I made this post. It does make me a bit sleepy, sometimes more than others.  I’ve been on the 500mg dose for about 3 weeks now. So far, so good. It’s definitely helped my migraines. I was basically living with a constant low grade migraine but now I’m having days that are pain free. If I do feel one coming  on it never gets that bad and an Aleve or a Tylenol helps, if I have to take anything at all. That never would work before. I haven’t had any side effects from it all so far either, which has been a nice surprise. Good to know that the liver issues aren’t a concern because I don’t really want to have to get blood tests right now.  I actually had an appointment with my Neurologist today (over the phone due to Coronavirus, ugh) and I’m gonna continue on the 500 mg dose for the next 3 months until I can hopefully see her again. Thanks again for the response. 

Link to comment
Share on other sites

  • 3 months later...
On 4/6/2020 at 2:52 PM, Erin83 said:

Hey browri, thanks for responding :)

Yeah, I ended up starting it the evening I made this post. It does make me a bit sleepy, sometimes more than others.  I’ve been on the 500mg dose for about 3 weeks now. So far, so good. It’s definitely helped my migraines. I was basically living with a constant low grade migraine but now I’m having days that are pain free. If I do feel one coming  on it never gets that bad and an Aleve or a Tylenol helps, if I have to take anything at all. That never would work before. I haven’t had any side effects from it all so far either, which has been a nice surprise. Good to know that the liver issues aren’t a concern because I don’t really want to have to get blood tests right now.  I actually had an appointment with my Neurologist today (over the phone due to Coronavirus, ugh) and I’m gonna continue on the 500 mg dose for the next 3 months until I can hopefully see her again. Thanks again for the response. 

That's great that it's helping at even 500mg. That will be yet another time that I've heard of success with Depakote at low doses for headaches. Happy for you and hope it continues to treat you well. And yes even I was amazed with how non-existent side effects were even at these higher doses (currently on 1250mg) considering how "evil" of a med it's been described to be.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...